High Altitude Pulmonary Edema is when the lungs fill up with fluid as a result of the body adapting to high elevation. It occurs vary rarely below 8,000 feet. The reason the lungs fill up with fluid is a bit complex, and I am not a doctor, but the basic idea is the pulmonary artery (from the heart to the lungs) contracts a bit as people go up in elevation. In a few rare cases, people have only one pulmonary artery. These people are susceptible to HAPE below 8,000 feet. For some reason, the younger you are, the more likely you are to getting HAPE. Being well-conditioned is no defense against HAPE. It is thought that people who are susceptible to HAPE have pulmonary arteries that contract more than average.
The small arterioles of the lungs are peculiarly sensitive to lack of oxygen, which causes them to contract (a vasoconstrictor response). This increases blood pressure in the arterial side of the pulmonary circulation. From then normal 12 to 20 torr, pressure in the pulmonary arteries increases to 30 or 50 torr, or even higher, and is further increased by exertion. This elevated pressure stimulates release of many powerful substances. ... These substances ... (alter) reactions of blood and blood vessels... Some increase the leakiness (permeability) of small vessels.... (From High Altitude; Illness and Wellness, Charles Houston, M.D., 1993)
Procardia acts to relax the pulmonary arteries. This can (and has for me) actually reversed some symptoms of HAPE. It is the only drug that I know of that reverses symptoms of HAPE after they start to develop.
From osmotic pressure, some fluid goes from the alveoli into the lungs. As the lungs fill with fluid, it becomes harder and harder to breathe. After awhile a coma and then death can result. Descent is the best solution, although oxygen can help the symptoms when descent is impossible.
I have always been a bit slow at high altitude. At first I put it down to the lack of oxygen. Sometime I remembered some odd breathing sounds when I was over 10,000 feet for a weekend. I never got headaches worse than headaches that I sometimes get while hiking. I have never felt nauseated. So I never thought that I was susceptible to any high altitude illnesses.
Fortunately for me, I have many hobbies. One of them is medicine. I read a lot of medical stuff, especially stuff that relates to wilderness medicine. Another fortunate thing is that I used to work at a company that designs and makes pulse-oximeters. A pulse oximeter is an instrument that non-invasively (using light) determines a persons pulse as well as the blood oxygen. While working for this company, I would often have a pulse-oximeter on. I could hold my breath and observe my blood oxygen go down (very slowly). When someone becomes desaturated, their fingernails tend to turn bluish or purplish. So does their gums and other body parts that are normally red or pinkish.
Well, one day I went on yet another backpack over 10,000 feet. The first night we drove in, and slept around 9,200 feet. The next day, we backpacked to 11,200 feet. The next day we were supposed to go on a hike, and perhaps climb a peak or two. The distance and elevation gain of the hike was well within by abilities. We started off, and I didn't feel so well. I also happened to have a pulse-watch with me, and I was very familiar with my pulse while exercising at different intensities. I was breathing quite rapidly, and feeling very tired. My pulse was around 100-110, which is pretty low for me. My resting pulse is around 40, and my pulse while exercising heavily can stay above 160 for hours at a time. So I knew that I wasn't exercising heavily. It was a very puzzling situation. After a short rest, I decided that hiking was a bad idea, and I returned to camp. I had a mild headache. I could see my finger-nail beds were slightly bluish.
I took some aspirin. I didn't feel much better after a few hours, and fearing that I was having some mild altitude problems, I took some Diamox. I had taken Diamox before, and happened to be carrying it in my huge first aid kit. Well it had its primary effect, and that was to make me urinate quite a bit. Fortunately, we were close to a large lake, so there was no shortage of drinking water... After a few hours, I started feeling a little better.
I went to sleep that evening, and I didn't sleep well. I woke up around midnight, hearing the oddest sound while I was breathing. It sounded like a paper bag being crumpled up. I recalled hearing that sound before, but never quite so clearly. In all the mountaineering medicine books I have read they described rales as sounding like a paper bag being crumpled up, and described the sounds as 'unmistakable'. I thought the unmistakable part was a cop-out to avoid describing the sound in more detail. I was wrong.
Now I knew what I had. I had HAPE! I knew that if I went back to sleep, I would get more de-oxygenated, and that the condition would get worse. I didn't really feel like sleeping anyway, as I have read many books about high altitude expeditions, and people dying of high altitude illness in their sleep. I did have one more drug to try, and that was Dexamethasone. Diamox and Dexamethasone have been the drugs of choice for HAPE. So I figured since I had HAPE, I should take some Dexamethasone. While I was at it, I think I took another Diamox.
Now in retrospect, this was pretty silly. But I know more now that I knew then. Neither Diamox nor Dexamethasone will reverse the symptoms of HAPE. In fact, I was taking a full tablet of Diamox (250mg), rather than the now recommended half-tablet (125mg). But thats what happened.
I woke my friend in the tent, and carefully explained the situation. I decided the best course of action was to hike down immediately. So I packed up my backpack and all my gear. I was there with some more friends. While packing, they woke up. I explained the situation to them, and they agreed that hiking down was the best thing to do. I had each of them put their ear against my chest so that they could hear the rales first hand. One friend insisted on accompanying me. I said this wasn't necessary, but they insisted. So we headed down.
It took about 5 hours for us to do about 5 miles. It was quite dark. I am very used to hiking in the dark, and I never use a flashlight, although I often carry one. I typically hike two times each week for several hours in the dark. This time, it seemed darker. The sky seemed overcast, and I really couldn't see well enough to hike safely. So I took out my trusty Petzel micro headlamp, and used it to hike. The really scary thing is that I knew that poor night vision is one of the first signs of low blood oxygen.
After we got to the cars (9,200) feet, I was feeling a little better, despite having little sleep. We drove down to 4,000 feet, and I was feeling much better. I had a large breakfast. I had to wait about 6 hours for the rest of the people to show up. I could still hear the rales, but my blood was saturated, because I my finger-nail beds were pinkish. After a few days the rales went away, as the fluid was re-absorbed.
So I decided it was time to learn as much as I could about HAPE. I bought even more books about high altitude medicine. One very good book, "Wilderness Medicine, 4th Edition" by Dr. William Forgey mentioned the use of Procardia (nifediprine). I was fortunate enough to hear him speak. When I told him of my HAPE problems, he recommended Procardia, 20 mg every 8 hours during ascent, and for 3 additional days at altitude.
I got a prescription for it, and I have used it with good success. In 1997, I did a 3 day backpack up Mt San Grogonio CA, which is 11,500 feet high. The second night of the backpack we slept at the summit. I felt ok. There still was a shortage of oxygen, but I didn't have any problems other than carrying a heavy backpack up a steep trail.
I have heard (from a Harvard med student) that the sublingual nifediprine has been attributed to have a 'high incidence of sudden death', and has been pulled off the market. I haven't been able to verify this. If you look at PDRhealth.com, it lists both Procardia and Procardia XL. Procardia XL (the long acting version) is also available. Of course this is a prescription drug, and you should consult your doctor before taking any prescription drugs. Personally, I am no doctor, and it was recommended (10 years ago) personally by Dr. Forgey, and prescribed to me by my doctor. I read up about it in my several year old PDR (Physicians Desk Reference). As the Harvard med student said, "You should realize that HAPE is one of those things doctors don't really understand, no matter what anybody tells you. I'd stick with Diamox prophylaxis."
About Altitude Illness
OA Guide to High Altitude: Acclimatization and Illnesses
UIAA Mountain Medicine Page
Base Camp MD - Guide to High Altitude Medicine
Wilderness Medical Associates - HAPE (pdf)
If you have comments or suggestions, Email me at firstname.lastname@example.org
Created with gnu emacs and template-toolkit, not some sissy HTML editor.
both have significant security issues.